A 60-year-old woman on vacation at a resort in Punta Cana, Dominican Republic (DR) felt a bite on the back of her left hand, while walking in late afternoon. The next day, she noticed an extremely pruritic wheal-like rash on her left hand. Over the next 24-48 hours, bullae appeared on both arms and both lower legs.
Past medical history includes rheumatoid arthritis and hypothyroidism. Medications include: infliximab and levothyroxine.
After a one week holiday, she returned to the US and saw her primary care physician (PCP).
Skin lesions on the right forearm are shown in the Figure. Similar lesions were also on her left arm and both lower legs.
Infliximab is an immunosuppressive that can cause hives, but this patient had been taking this drug for several years, so it was unlikely related.
The PCP diagnosed an allergic reaction to an unknown allergen and prescribed a methylprednisolone taper and topical steroids.
Skin lesions in travelers returning from tropical destinations are one of the medical problems seen most frequently, accounting for >10% of reported cases.1
Which insect is most likely resonsible for this patient's vacation-related rash?
B. Sand flea
C. Sand fly
D. Fire ant
E. Biting gnat, midge
1. Korzeniewski K, Juszczak D., et. al. Skin lesions in returning travelers. Int Marit Health, 2015; 66 (3): 173-80. https://www.ncbi.nlm.nih.gov/pubmed/?term=Int+Marit+Health%2C+2015%3B+66+(3)%3A+173-80.